Alert archive / Montana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 1, NWS Missoula, MT

May 6, 2017Ravalli County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at May 6, 2017, 1:26 PM MDT for Ravalli County, Montana. It was in force for 34 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2017, 1:26 PM MDT (19:26 UTC)
Expired
May 6, 2017, 2:00 PM MDT
In force
34 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

County Ravalli County, MT

The radar

The Missoula radar (KMSX), 132 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 1:38 PM MDTHAIL 0.55 Ene Sula, MTSPOTTER REPORTED 0.5 INCH HAIL LASTING ABOUT 10 MINUTES, WITH FREQUENT LIGHTNING.
May 6, 1:42 PM MDTHAIL 17 Ene Sula, MTMOSTLY NICKEL-SIZED HAILSTONES, WITH A FEW GETTING TO QUARTER-SIZED. PERSON LOOKED OUTSIDE AFTERWARD, BUT DIDN'T FIND ANY SIGNIFICANT DAMAGE. WINDS WERE STRONG WITH STORM, ESTIMATED 40 TO 50 MPH. LOTS OF LIGHTNING OVERHEAD.
May 6, 1:45 PM MDTHAIL 0.889 Ene Sula, MTPUBLIC REPORTED MANY NICKEL-SIZED HAILSTONES WITH HAIL COVERING THE GROUND. RESIDENT HASN'T CHECKED FOR DAMAGE YET, BUT WINDS WERE GUSTY. LIGHTNING WAS REPORTED.
May 6, 1:55 PM MDTTSTM WND GST 6613 Ene Sula, MTRAWS SENSOR REPORTED 66 MPH GUST AS STORM MOVED THROUGH. SENSOR REPORTS HOURLY, WITH THE HOUR CONTAINING THIS REPORT BEING 1:09PM - 2:09PM MDT. ESTIMATED TIME OF GUST IS 1:55PM MDT BASED ON STORM LOCATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 7.4 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2017-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2017-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
330 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

273 
WUUS55 KMSO 061926
SVRMSO
MTC081-062000-
/O.NEW.KMSO.SV.W.0001.170506T1926Z-170506T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
126 PM MDT SAT MAY 6 2017

The National Weather Service in Missoula has issued a

* Severe Thunderstorm Warning for...
  Southeastern Ravalli County in west central Montana...

* Until 200 PM MDT

* At 126 PM MDT, Doppler radar indicated a severe thunderstorm
  capable of producing quarter size hail and damaging winds in 
  excess of 50 mph. This storm was located 13 miles southeast of 
  Conner, or 34 miles south of Hamilton, and moving northeast at 40 
  mph.

* Locations impacted include...
  Sula and Lost Trail Pass. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In addition to large hail and damaging winds, continuous cloud to
ground lightning is occurring with this storm. Move indoors
immediately. Lightning is one of nature's leading killers. Remember,
if you can hear thunder, you are close enough to be struck by
lightning.

&&

LAT...LON 4588 11353 4584 11362 4584 11370 4575 11383
      4578 11386 4577 11389 4570 11391 4569 11397
      4571 11399 4569 11402 4565 11403 4573 11418
      4614 11383 4610 11377 4604 11381 4604 11369
      4596 11364 4597 11362 4595 11360 4592 11352
TIME...MOT...LOC 1926Z 217DEG 36KT 4577 11399 

$$
1 follow-up statement
452 
WWUS55 KMSO 061959
SVSMSO

Severe Weather Statement
National Weather Service Missoula MT
159 PM MDT SAT MAY 6 2017

MTC081-062007-
/O.EXP.KMSO.SV.W.0001.000000T0000Z-170506T2000Z/
Ravalli MT-
159 PM MDT SAT MAY 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RAVALLI COUNTY
WILL EXPIRE AT 200 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However, hail and 
heavy rain are still possible with this thunderstorm.

LAT...LON 4588 11353 4584 11362 4584 11370 4575 11383
      4578 11386 4577 11389 4570 11391 4569 11397
      4571 11399 4569 11402 4565 11403 4573 11418
      4614 11383 4610 11377 4604 11381 4604 11369
      4596 11364 4597 11362 4595 11360 4592 11352
TIME...MOT...LOC 1957Z 217DEG 36KT 4601 11373 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 4:00 AM MDT, 9 hours 26 minutes earlier.

Area forecast discussion, May 6, 4:00 AM MDT, 9 hours 26 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
400 AM MDT Sat May 6 2017

.DISCUSSION...Scattered rain showers will continue this morning
across western Montana and central Idaho. A brief break will be
possible around mid day today before the next round of showers and
thunderstorms moves in this afternoon. The focus for thunderstorms
this afternoon will be over southwest Montana, Lemhi county of
Idaho and parts of west-central Montana. The main threats will be
small hail and gusty winds with wind gusts of 50 mph possible. An
isolated severe storm will be possible with the best chances over
Lemhi county and southwest Montana near the Continental Divide.

A cold front will move through the region this afternoon/evening
and temperatures in most locations will run 5 to 10 degrees below
seasonal averages on Sunday. Showery conditions will persist on
Sunday especially over the higher terrain near the Continental
Divide.

For the first half of next week, the forecast dries out and
temperatures will be on the increase again, reaching widespread
70s by Wednesday. The warm temperatures will again increase the
rate of snowmelt in the terrain, so expect streams to be running
high and swiftly through the week. Showers and thunderstorms are
back in the forecast by Thursday and Friday of next week, as a
trough of low pressure pushes into the West Coast.

&&

.AVIATION...Showers will decrease this morning giving area
terminals a break after 12Z. This afternoon a cold front will move
through the region causing another round of thunderstorms and
showers. Storm motion is expected to be 30-40 knots, so any
impacts from storms at area terminals will be short lived.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, May 6, 12:11 PM MDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Missoula MT
1211 PM MDT SAT MAY 6 2017

IDZ009-010-MTZ006-061900-
Eastern Lemhi County ID-Western Lemhi County ID-
Bitterroot/Sapphire Mountains MT-
1211 PM MDT SAT MAY 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEMHI AND
SOUTHWESTERN RAVALLI COUNTIES UNTIL 100 PM MDT...

At 1210 PM MDT, Doppler radar was tracking a strong thunderstorm 28
miles southwest of North Fork, or 29 miles west of Salmon, moving
northeast at 35 mph.

Pea size hail, heavy rain, and winds in excess of 40 mph will be
possible with this storm.

Locations impacted include...
Shoup.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4509 11438 4517 11464 4572 11440 4557 11393
TIME...MOT...LOC 1810Z 203DEG 32KT 4521 11451
Special weather statement, May 6, 12:55 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Missoula MT
1255 PM MDT SAT MAY 6 2017

IDZ009-010-MTZ005-006-061945-
Eastern Lemhi County ID-Western Lemhi County ID-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
1255 PM MDT SAT MAY 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LEMHI AND
SOUTHEASTERN RAVALLI COUNTIES UNTIL 145 PM MDT...

At 1254 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of North Fork, or 29 miles northwest of Salmon,
moving northeast at 35 mph.

Dime size hail, brief heavy rain, and winds in excess of 40 mph will
be possible with this storm.

Locations impacted include...
Conner, Sula and Lost Trail Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4584 11370 4575 11383 4578 11387 4576 11390
      4570 11391 4570 11393 4568 11394 4564 11390
      4562 11390 4562 11388 4540 11418 4549 11440
      4603 11410 4584 11362
TIME...MOT...LOC 1854Z 210DEG 32KT 4552 11424

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 6:34 PM MDTSpecial Weather StatementMSODeer Lodge71 min
May 5, 6:57 PM MDTSpecial Weather StatementMSOMissoula48 min
May 5, 7:39 PM MDTSpecial Weather StatementMSOSanders51 min
May 5, 7:52 PM MDTSpecial Weather StatementMSOLincoln68 min
May 6, 12:11 PM MDTSpecial Weather StatementMSO49 min
May 6, 12:55 PM MDTSpecial Weather StatementMSORavalli50 min
May 6, 2:07 PM MDTSpecial Weather StatementMSODeer Lodge23 min
May 6, 2:22 PM MDTSevere Thunderstorm WarningMSODeer Lodge, Granite23 min
May 6, 2:31 PM MDTSpecial Weather StatementMSOSilver Bow44 min
May 6, 2:42 PM MDTSevere Thunderstorm WarningMSODeer Lodge, Granite33 min
May 6, 3:16 PM MDTSevere Thunderstorm WarningMSOPowell29 min
May 6, 3:41 PM MDTSevere Thunderstorm WarningMSOPowell34 min

Nearby

Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.